Connect with us on:

Your guide to cold and flu treatments

Naturally, we’re all doing our best to stay healthy and well. We’ve never been more aware of measures we can take to protect ourselves from getting sick, including washing our hands, not touching our faces, using masks and practising social distancing.

When it comes to cold and flu, these are all good practices. For flu, in particular, getting your annual flu vaccination is an easy and proactive step that you can take to protect yourself each year. And during the pandemic, you may consider a COVID-19 test to be certain that it isn’t more serious.

Despite our best efforts, all of us experience the common cold or flu at some point. It’s important to remember that these products may help you to feel better in the short term - they can’t miraculously make a cold disappear.

Here are some of the treatments available to help your symptoms:

A sore throat

A sore throat is one of the first symptoms that you’re likely to experience if you’ve caught a cold. It can also be a symptom of the flu.

When soothing a sore throat, look for a treatment that has anaesthetic properties. These products include lozenges, sprays or gargles, and help to numb the pain. Just remember to be careful not to burn yourself drinking hot drinks if your mouth is numb.

These types of products often contain ingredients that are anti-inflammatory or antiseptic to help kill bacteria and soothe discomfort.

Paracetamol and anti-inflammatory medicines like aspirin or ibuprofen can also help with a particularly sore throat.

A blocked nose

For a runny or blocked nose, you want to look for “decongestant” products, which help you to breathe more easily. These are available as nasal sprays or drops, as well as irrigations, or solutions designed to wash out the nasal passages. Decongestant nasal sprays and drops are usually only for short term use. Decongestant tablets are available from your pharmacist (a record of the purchase must be made for some of these products).

Fever

Fever is a reasonably common symptom of the flu, but rare in the case of the common cold. You don’t always need to use medication to treat a fever, especially if the person is comfortable. However, if they’re in pain or distressed, then medication may help to relieve their discomfort.

Paracetamol or Ibuprofen are both effective in relieving fever. If you’re caring for a child with a fever, it’s especially important to choose the right dosage for the child’s age and weight and to follow the directions on the packet.

It’s very important to stay hydrated with a fever, as sweating can lead to a loss of fluid, which can make symptoms feel worse. Light, comfortable clothing can also help — but avoid extreme temperatures such as heavy blankets or ice baths, which can cause greater discomfort.

Cough

A cough is a common symptom of both the cold and flu. It’s often caused by mucus running down the back of the throat, so addressing nasal congestion can help to provide relief.

When looking for cough treatment, you need to establish whether the cough is dry or chesty. You can usually tell from the sound and sensation of the cough, but another way to tell is to note whether the cough produces mucus — if so, you’re dealing with a chesty cough.

Dry coughs can be treated with a cough suppressant, which helps to stop or reduce the cough. These often take the form of a liquid or syrup.

Chesty coughs are treated with syrups or liquids as well, however, these work a little differently. They contain ingredients that help to break down or thin the mucus, making it easier to cough up and clear from the chest.

Headache

You’re more likely to experience a headache with the flu rather than the common cold. In any case, treat the headache as you normally would: with paracetamol or anti-inflammatory medicines like aspirin or ibuprofen.

It’s also important to stay hydrated, as dehydration can make a headache worse.

Fatigue

Whether you’re fighting the common cold or the flu, it’s very common to experience fatigue. If you’re feeling tired, you should take some time to rest. If you need to take time off work, your local Capital Chemist pharmacist may be able to issue you with a workplace leave certificate. Conditions apply, so speak to your pharmacist to find out more.

Combined medicines

In the case of both cold and flu, there are products that aim to treat multiple symptoms at the same time. These often include headaches, sore throat, a runny nose, and a cough. Be sure to check the ingredient list before taking any of these combination products so as to avoid accidentally taking double doses. For example, some hot cold-relieving drinks also contain paracetamol and ibuprofen.

Special care is needed when considering cold and flu medicines for children, people with diabetes, and those with high blood pressure.

Your local Capital Chemist pharmacist is available to help you choose the right product for you and your symptoms. They can also help explain how much medicine to take and when to take it or answer any questions that you have about cold and flu medicines or supplements.


You may also be interested in the following:

Certain groups urged to get influenza vaccine this flu season
Coughs
6 flu myths - busted


  
 
Print copy  - POS Works install request form_v2.pdf